Heavy Rain, Rooks
- When
- June 11, 6:00 AM CST to June 12, 6:00 AM CST
- Where
- Rooks County, 7 mi S of Woodston
- Reported by
- Public
- Coordinates
- 39.349, -99.100
A storm total rainfall amount of 3.50 inches was reported by a home rain gauge.
Thunderstorms produced severe hail up to the size of golf balls on this Wednesday evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced severe hail up to the size of golf balls on this Wednesday evening. Around 7:30 p.m. CDT, thunderstorms began forming across portions of North Central Kansas. The most severe storm developed over Rooks County by 8:00 p.m. CDT, with nickel and quarter size hail reported in and around Plainville shortly thereafter. The largest hail reported was the size of golf balls just west-southwest of town. Thunderstorms continued to form and increase in coverage, primarily south and east of Smith Center. However, the only other thunderstorm in which severe weather was reported occurred in eastern Smith and western Jewell counties, where quarter size hail was reported.
These storms formed right along a weak cold front that was merging with the lee side trough that had advanced out ahead of it. The upper level flow was fairly zonal over the central and western United States, with a shortwave trough progressing through the Northern Plains. Temperatures were in the lower to middle 80s when the storms developed, with dewpoints in the lower to middle 60s. Combined with steep 700-500 mb lapse rates (nearly 7.5 deg C/km), MLCAPE values were between 2000 and 3000 J/kg. Effective deep-layer shear was 25 to 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 5:35 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 635 AM CDT WED JUN 11 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 359 AM CDT WED JUN 11 2014 ...SEVERE TSTMS POSSIBLE 4PM-11PM BUT CAP SUGGESTS "BEST" CHANCE WILL BE AFTER 6PM TO THE SOUTH AND EAST OF THE TRI-CITIES... ALOFT: A SHORTWAVE RIDGE WAS EXITING THE REGION THIS MORNING AS A WEAK SHORTWAVE TROF WAS MOVING THRU. THIS TROF WAS RESPONSIBLE FOR THE WEAK OVERNIGHT SHWRS/TSTMS ALONG THE NEB-SD BORDER. THIS TROF WILL BE OF LITTLE CONSEQUENCE AS IT RAPIDLY DEPARTS THIS MORNING AND IS FOLLOWED BY ANOTHER RIDGE. A MORE POTENT SHORTWAVE TROF WAS OVER MT. THIS TROF AND ITS JET STREAK WILL ADVANCE ACROSS THE DAKOTAS TODAY AND INTO MN TONIGHT. SURFACE: THE FCST AREA WAS IN THE WARM SECTOR WITH A COOL FRONT EXTENDING NE-SW ACROSS THE DAKOTAS TO THE NEB PANHANDLE. THIS FRONT WILL PRESS E TODAY AND ENTER THE NW FRINGE OF THE FCST AREA BY 4 PM /ROUGHLY ORD-LEXINGTON-MCCOOK/. THE FRONT WILL CONTINUE SE AND SHOULD BE THRU THE FCST AREA BY JUST AFTER MIDNIGHT TONIGHT. NRN PLAINS HIGH PRES WILL BUILD IN BEHIND THE FRONT. EARLY THIS MORNING: BECOMING P/CLOUDY WITH LIGHT SE WINDS. LOW TEMPS WILL OCCUR AROUND 7 AM AND WILL AVERAGE NEAR 60F. TODAY: P-M/SUNNY WITH PATCHES CIRROSTRATUS...SOME OF WHICH WILL BE THICK. WINDS SHOULD TURN BREEZY BY MID-MORNING AS THE BOUNDARY LAYER EXPANDS AND MIXES DOWN THE LOW-LVL JET. WINDS WILL GRADUALLY DIMINISH FROM W-E THIS AFTERNOON AS THE FRONTAL TROF APPROACHES. AN ISOLATED TSTM OR TWO COULD FORM ALONG THE FRONT 4-6PM...MOST LIKELY N OF HWY 92 OVER CNTRL NEB. IT IS INTERESTING TO NOTE THAT THE 18Z/00Z GFS AND THE 12Z/00Z EC DO NOT INITIATE TSTMS BEFORE 00Z. EVEN THE 12Z/00Z GEM RUNS ARE VERY CONSERVATIVE WITH THEIR QPF. THE 18Z/00Z NAM AND ITS SREF COUSINS ARE BY FAR THE MOST AGGRESSIVE WITH TSTM INITIATION BEGINNING 21Z. IT IS QUITE POSSIBLE THAT THE "BEST" CHANCE OF TSTMS WILL BE S AND E OF THE TRI-CITIES. THE LATER TSTM INITIATION...THE FURTHER SE IT WILL OCCUR. ALL HI-RES MODELS WITH EXPLICIT CONVECTION /4KM NAM NESTS AND THE NSSL WRF/ ARE IN THE GFS/EC/GEM CAMP. INITIATION WILL OCCUR FURTHER N ALONG THE FRONT /FROM ERN SD-ND DOWN TO NEAR ORD AT ITS FURTHER S EXTENT/ 21Z-00Z. THEN FURTHER DEVELOPMENT IS FCST POSSIBLE S AND E OF THE TRI- CITIES AFTER 00Z. THERE ARE THEN HINTS OF UPSCALE GROWTH INTO AN MCS OVER KS. BASED ON THESE TRENDS...POPS WERE LOWERED ALL AREAS ESPECIALLY N AND W OF THE TRI-CITIES. A CHECK OF THE 06Z NAM: IT HAS COME INTO LINE WITH THE REST OF MODEL GUIDANCE...SUPPORTING LATER INITIATION. DEWPOINTS ARE NOT PARTICULARLY IMPRESSIVE...BUT SHOULD MANAGE TO CLIMB INTO THE LOW 60S TODAY. AN ELEVATED MIXED LAYER HAS BEEN ADVECTING IN OVERNIGHT AND THESE STEEP LAPSE RATES COMBINED WITH TEMPS IN THE 80S...WILL RESULT IN INSTABILITY FLIRTING WITH EXTREME VALUES /MLCAPE 3000 J/KG/. HOWEVER...IT WILL ALSO SIGNIFICANTLY INCREASE CONVECTIVE INHIBITION /CIN/. EFFECTIVE SHEAR IS FCST 30-35 KTS. DEEP LAYER SHEAR WILL HAVE A LARGE COMPONENT NORMAL TO THE FRONT. THIS COMBINED WITH SUBSTANTIAL CIN SUGGESTS DISCRETE ISOLATED CELLS. MARGINAL SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES SUGGEST SUPERCELL PROBABILITY IS FAIRLY LOW OVER S-CNTRL NEB. HOWEVER... SURFACE WINDS COULD BE BACKED JUST ENOUGH FOR SUPERCELLS OVER N- CNTRL KS. THE MAIN THREATS WILL BE DAMAGING WIND/HAIL. SPC HAS MOST OF THE FCST AREA OUTLOOKED IN A SLGT RISK FOR SEVERE. EXPECTED STORM MOTION... ORDINARY CELL: E 20 KTS SUPERCELL: SSE 20 KTS MULTICELL: SE 25 KTS FRZG LVL WILL BE TONIGHT: MEAGER TSTM COVERAGE MAY INCREASE S AND E OF THE TRI- CITIES. WHILE LOW-LVL SHEAR WILL BE MORE SUPPORTIVE OF SUPERCELLS ...INCREASED STORM COVERAGE WOULD MOST LIKELY RESULT IN STORM MERGERS AND MULTICELL CLUSTERS. THESE STORMS WILL PROBABLY BE THE SEEDS FOR MCS DEVELOPMENT OVER ERN/CNTRL KS. SO EXPECT TSTMS SHOULD BE OUT OF THE FCST AREA BY MIDNIGHT AND WE MAY HAVE LINGERED POPS A LITTLE TOO MUCH INTO THE OVERNIGHT HRS. THE GFS/EC/NAM ALL HAVE IMPRESSIVE 6 HR PRES RISES IN A TIGHT PRES GRADIENT IMMEDIATELY BEHIND THE FRONT. USED NAM 4KM WINDS AS IT LOOKS BREEZY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 359 AM CDT WED JUN 11 2014 A RELATIVELY COOL AIRMASS WILL BE IN PLACE ACROSS THE REGION TO START THE EXTENDED PERIODS...BEHIND THE COLD FRONT EXPECTED TO MOVE THROUGH TONIGHT. WITH SURFACE HIGH PRESSURE SETTLING IN BEHIND THIS FRONT ON THURSDAY...EXPECT THESE COOLER TEMPERATURES TO BE ACCOMPANIED BY LIGHT WINDS...MAKING FOR A NICE AFTERNOON ACROSS THE LOCAL AREA. IN THE UPPER LEVELS OF THE ATMOSPHERE...EXPECT A SHORT WAVE RIDGE TO AMPLIFY ACROSS THE NORTHERN ROCKIES THURSDAY AFTERNOON BEFORE SHIFTING EAST ON FRIDAY. WITH THESE INCREASED HEIGHTS ALOFT... COMBINED WITH AN INCREASING SOUTHERLY FLOW BEHIND THE DEPARTING AREA OF SURFACE HIGH PRESSURE...EXPECT TEMPERATURES CLIMB BACK CLOSER TO SEASONAL NORMS FOR FRIDAY AND SATURDAY BEFORE YET ANOTHER FRONTAL BOUNDARY IS STEERED ACROSS THE LOCAL AREA OVER THE UPCOMING WEEKEND. WHILE THE TEMPERATURE GRADIENT WILL NOT BE AS STRONG WITH THIS SECONDARY FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE SATURDAY AFTERNOON...EXPECT AN INCREASING CHANCE FOR THUNDERSTORMS ACROSS THE LOCAL AREA AS INSTABILITY BUILDS AND FORCING IS REALIZED FROM THE PASSING UPPER LEVEL DISTURBANCE. WITH AMPLE SHEAR AND GOOD INSTABILITY ACROSS THE REGION...THINK THERE WILL EVENTUALLY BE A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO BE REALIZED SATURDAY AFTERNOON AND EVENING...AND WILL CONTINUE TO HIGHLIGHT IN THE EHWO. OTHERWISE...OFF AND ON THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE EXTENDED PERIODS...AS MULTIPLE WEAK DISTURBANCES CROSS THE PLAINS IN THE WEAK WEST TO SOUTHWESTERLY FLOW ALOFT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 635 AM CDT WED JUN 11 2014 TODAY: VFR WITH SCT TO OCCASIONALLY BKN 20K FT CIRRUS. S WINDS WILL BECOME GUSTY 13Z-14Z WITH GUSTS 20-26 KTS THRU 19Z THEN WINDS SUBSIDE. ISOLATED TSTMS DEVELOP 21Z-23Z AND COULD AFFECT GRI BY 23Z WITH POTENTIAL FOR MVFR OR IFR VSBYS AND GUSTY WINDS. CONFIDENCE: MEDIUM DUE TO UNCERTAINTY WITH TSTM POTENTIAL WED EVE: VFR OUTSIDE OF TSTM THREAT WHICH ENDS BY 02Z...AND MORE PROBABLY BY 00Z. COLD FRONTAL PASSAGE OCCURS 00Z-02Z WITH A WIND SHIFT TO N AT AND WINDS COULD GUST UP TO 25 KTS BEFORE MIDNIGHT. CONFIDENCE: MEDIUM && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...ROSSI AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 343 AM CDT WED JUN 11 2014 NEZ060-121200- DAWSON- 343 AM CDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. RUNOFF FROM HEAVY RAINFALL THE PAST FEW DAYS HAS RESULTED IN INCREASED WATER LEVELS IN THE PLATTE RIVER...MAINLY AFFECTING LOCATIONS WEST OF COZAD. MINOR FLOODING IS EXPECTED TO CONTINUE TODAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM 4 TO 6 PM. IF STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MINOR FLOODING OF THE PLATTE RIVER IS EXPECTED TO CONTINUE INTO THURSDAY...MAINLY AFFECTING LOCATIONS WEST OF COZAD. OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA SATURDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR LATE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 4 PM TO 11 PM TODAY. STORM SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ039>041-046>049-061>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-GOSPER- PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 343 AM CDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA... EXCEPT DAWSON COUNTY...AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 4 PM...PRIMARILY OVER SOUTH CENTRAL NEBRASKA. THE RISK FOR THUNDERSTORMS WILL INCREASE AFTER 6 PM...PARTICULARLY SOUTH AND EAST OF THE TRI-CITIES... INCLUDING NORTH CENTRAL KANSAS. SOME THUNDERSTORMS COULD BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA SATURDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR LATE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 4 PM TO 11 PM TODAY. STORM SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/ROSSI
The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 11:56 UTC.
5 hail, 1 heavy rain. Local standard time, as filed.
A storm total rainfall amount of 3.50 inches was reported by a home rain gauge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519645, 519640, 519641, 519642, 519643, 519644.